Thunderstorm Wind, Finney
- When
- July 28, 1:30 AM CST
- Where
- Finney County, 1.77 mi ENE of Garden City
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.980, -100.840
There was one report of high wind with a thunderstorm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
There was one report of high wind with a thunderstorm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 27, 11:18 PM CST, 2 hours 12 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 1218 AM CDT THU JUL 28 2016 ...Updated Aviation Discussion... .SHORT TERM...(This evening through Thursday) Issued at 1245 PM CDT Wed Jul 27 2016 Convective debris from last night's thunderstorms is clearing nicely this afternoon, with E/SE upslope flow expected to reestablish by this evening. 12z NAM, and several of the CAMs, develop thunderstorms in NW KS by 7 pm, with a loosely organized complex then heading south into the northern CWA this evening. Surface moisture is quite elevated, with a dewpoint of 70 here at the office as of noon, with a dewpoint of 70 as far west as Syracuse. MLCAPE near 2000 J/kg widespread across SW KS already as of noon. So, instability will be more than sufficient to sustain another storm complex tonight. Easterly surface winds beneath modest NW flow aloft should allow for some storm rotation, at least initially. SPC's broad marginal 5% wind/hail probabilities through tonight look sufficient for now, but the risk for marginally severe hail/wind will increase whereever the complex decides to evolve. Increased thunderstorm coverage in the grids this evening and tonight, to account for the mesoscale CAM and NAM solutions. Lows tonight ranging from the mid 60s in Hamilton county to the lower 70s in Barber county. Thursday...Overnight convection expected to dissipate by around sunrise. Most locations dry for most of Thursday again, as atmosphere again recovers from overnight convective overturning. Strong 597 dm upper high will remain stationary over the Great Basin Thursday, allowing NW flow to persist aloft. Synoptic pattern strongly favors a strong MCS to traverse SW KS, and the models have been hinting at this for several days now. Shear and instablity combination will ignite severe thunderstorms across NW KS by 7 pm Thursday, with a severe MCS expected to track SE into SW KS Thursday evening. Damaging winds appear likely, and agree with SPC upgrading to an enhanced severe risk for this severe wind threat. Outdoor activities Thursday evening will be impacted by these strong to severe storms, including Dodge City Days festivities. Will begin social media and DSS coverage of this expected MCS to begin spreading the word. .LONG TERM...(Thursday night through Wednesday) Issued at 225 PM CDT Wed Jul 27 2016 Large mesoscale convective system (MCS) expected to be ongoing across Kansas early Friday morning. Most models including the 12z ECMWF redevelop convection across SW KS Friday afternoon, but mesoscale details on how outflow boundaries will interact is unknown. If atmosphere can recover by Friday evening, marginally severe wind/hail is possible, but uncertainty is high. Confident of cooler temperatures on Friday, with convective debris clouds and an east component to surface winds holding most locales in the 80s. Saturday through Monday...The trend will be for afternoons to get progressively hotter, and for rain chances to dwindle, as high pressure aloft spreads east into the central plains. Heights and 850 mb temperatures climb daily, with afternoon temperatures ending up near 100 Monday August 1st. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1217 AM CDT Thu Jul 28 2016 Convection moving across northwest Kansas as of 05z is forecast to weak but still cross portions of southwest and north central Kansas late tonight. Based on the latest HRRR this area of weakening convection is expected to cross the Hays and Garden City areas between 07z and 10z. If these storms hold together they will cross the Dodge City area between 10z and 12z Thursday. Ceilings may briefly lower into the MVFR category early this morning with these storms. Based on the NAM and HRRR model soundings around 12z the fog potential overnight appears small. A cluster of thunderstorms, some capable of producing heavy rainfall and strong gusty winds, will be possible at all three taf sites after 21z Thursday. Track and timing is still somewhat unclear so will not get too detailed on this. && .PRELIMINARY POINT TEMPS/POPS... DDC 68 92 66 86 / 40 20 80 60 GCK 66 92 66 86 / 40 20 60 40 EHA 66 96 66 93 / 10 10 30 20 LBL 67 97 69 92 / 20 10 30 30 HYS 67 89 65 84 / 40 60 70 40 P28 71 95 69 87 / 10 20 70 60 && .DDC Watches/Warnings/Advisories... NONE. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Burgert
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 821 PM CDT WED JUL 27 2016 KSZ030-031-043>046-061>066-074>081-084>090-290130- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 821 PM CDT WED JUL 27 2016 /721 PM MDT WED JUL 27 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A LARGE THUNDERSTORM COMPLEX IS EXPECTED TO IMPACT SW KANSAS THURSDAY EVENING AND THURSDAY NIGHT. SOME OF THESE STORMS ARE EXPECTED TO BECOME SEVERE, WITH DAMAGING WINDS TO NEAR 70 MPH BEING THE PRIMARY THREAT. LOCALLY VERY HEAVY RAINFALL IS ALSO EXPECTED THURSDAY EVENING AND THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
838 PM CDT WED JUL 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND GST 3 NW RYUS 37.52N 101.16W
07/27/2016 E60 MPH GRANT KS PUBLIC
VISIBILITY DOWN TO A 100 YARDS IN BLOWING
DUST FOR A SHORT TIME.
&&
MLGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
853 PM CDT WED JUL 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND DMG 6 SE MOSCOW 37.27N 101.12W
07/27/2016 STEVENS KS PUBLIC
TREE LIMBS UP TO 3 INCHES IN DIAMETER WERE
BLOWN DOWN.
&&
MLGSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1256 AM CDT THU JUL 28 2016 KSZ043-044-280700- SCOTT KS-LANE KS- 1256 AM CDT THU JUL 28 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FINNEY...SCOTT AND LANE COUNTIES UNTIL 200 AM CDT... AT 1256 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES EAST OF SCOTT STATE LAKE...MOVING SOUTH AT 30 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SCOTT CITY...DIGHTON...HEALY...SCOTT STATE LAKE...AMY...MANNING... GRIGSTON AND SHALLOW WATER. LAT...LON 3870 10049 3827 10034 3826 10101 3870 10104 TIME...MOT...LOC 0556Z 345DEG 27KT 3868 10080 GERARD
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
138 AM CDT THU JUL 28 2016
KSZ043-044-062-063-280730-
FINNEY KS-SCOTT KS-KEARNY KS-LANE KS-
138 AM CDT THU JUL 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR FINNEY...KEARNY...
SCOTT...AND LANE COUNTIES UNTIL 230 AM CDT...
AT 136 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 2 MILES SOUTH OF SHIELDS TO 19 MILES SOUTH OF
LEOTI. MOVEMENT WAS SOUTHEAST AT 35 MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
GARDEN CITY...SCOTT CITY...LAKIN...HOLCOMB...DIGHTON...DEERFIELD...
ALAMOTA...HEALY...MODOC...AMY...FRIEND...SHALLOW WATER...SHIELDS...
KALVESTA...MANNING AND GRIGSTON.
LAT...LON 3826 10154 3826 10113 3855 10113 3870 10059
3870 10036 3842 10024 3803 10023 3800 10030
3800 10065 3785 10068 3774 10143 3810 10154
TIME...MOT...LOC 0636Z 335DEG 32KT 3859 10044 3822 10148
UMSCHEIDThe Dodge City radar (KDDC), 80 km away, was scanning. The volume nearest the first event began at 07:28 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653192.